What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 10, 2:25 PM MST, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 10, 2:25 PM MST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
225 PM MST Thu Aug 10 2017
&&
.SYNOPSIS...
Increasing southerly flow aloft is bringing increasing amounts of
monsoon moisture back into the region. Accordingly, storm chances
are returning back to the lower deserts of Arizona and expand into
much of southeast California by Saturday. With higher humidity and
more cloudiness, high temperatures will trend downward as well. A
drying trend begins from west to east on Monday.
&&
.DISCUSSION...
Tonight through early Friday...
A return to a more active monsoon pattern continues to be underway
across the region. Just in the past hour, a very strong storm has
developed near Brenda, along I-10, which likely reached severe
limits. The latest satellite imagery continues to show a well-
defined vort max over over the northern Gulf of California. This
vort max is forecast by the high-res models to move slowly northward
into extreme southern AZ by this evening, then continue northward
across Yuma and La Paz Counties later tonight and early Friday. The
HRRR and the 18Z NAM NEST models have come in to inceasingly good
consensus that scattered storms will develop in an area of mid-level
diffluence to the north and northeast of the vort max over
SE/extreme southern AZ later this afternoon. These models then move
these storms in south-central/SW AZ during the mid-late evening
hours, with lighter showers lingering into early Friday morning.
Given what is seen on the 18Z Tucson balloon sounding, which showed
over 2200 J/KG of MUCAPE and decent bulk shear in the 500-700mb
layer, it appears the main threat will be strong-severe storms, with
very strong winds and small hail, along with locally heavy
downpours. Thus, have raised pops into the chance range during the
00-12Z period as well as including areas of blowing dust across
south-central and SW AZ.
Late Friday through Sunday... Steering flow will initially have a
southerly component with the subtropical high centered over Texas.
That changes by Sunday as troughing over the West Coast makes its
presence felt leading to southwesterly steering aloft. The upper
troposphere turns southwesterly sooner than that. There is good
model agreement that moisture adequate for storms will be in place
through Sunday. Of course that doesn't mean there won't be CIN to
contend with and thus PoPs are not overwhelmingly high. An X factor
will be an inverted trough (currently centered near southern Baja).
Models are slow to track it north of the border and weaken it in the
process. High temps return to normal during this period - possibly
dipping a little below normal over south-central AZ.
Monday through Wednesday...
A Pacific deepens over the West Coast and areas far inland early
next week leading to dry advection and another break in the
Monsoon. PoPs trend down Monday with only slight chances over the
higher terrain of south-central AZ on Tuesday and even more
retreat on Wednesday. Though we have a drying trend, lower heights
and thicknesses keep temps from rebounding much.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
South-Central Arizona including KPHX, KIWA, and KSDL: Tricky
forecast for the Phoenix area terminals. Decent chance for strong
southerly outflows in the 2z to 6z time frame which may also loft
enough dust to restrict visibility. Slight thunderstorm chances also
for KPHX, but better shot at surrounding terminals for the evening
and into the night.
Southeast California/Southwest Arizona including KIPL and KBLH:
Typical diurnal winds through the day with occasional afternoon
gusts. May see some thunderstorms in the distance, especially for
KBLH, although there is enough doubt in the matter to keep any
mention of this out of the TAFs at this moment.
.FIRE WEATHER...
Sunday through Thursday: Thunderstorm chances will increase markedly
heading into the weekend with the best opportunities for wetting
rains building into the lower elevations Saturday and Sunday.
Somewhat less storm activity is likely by Tuesday. With moisture
surging north, minimum humidity levels will increase to a 20-40%
range while overnight recovery similarly improves towards a good to
excellent range. Relative humidity looks to taper off through next
week, although should still remain above 15 percent Temperatures
will cool back to near normal over the weekend with the increased
humidity levels. Outside of thunderstorm outflows, winds will remain
on the light side.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Thunderstorm chances will increase markedly heading into the
weekend with the best opportunities for wetting rains building
into the lower elevations Saturday and Sunday. Somewhat less
storm activity is likely by Tuesday. With moisture surging north,
minimum humidity levels will increase to a 20-40% range while
overnight recovery similarly improves towards a good to excellent
range. Temperatures will cool back to near normal over the weekend
with the increased humidity levels. Outside of thunderstorm
outflows, winds will remain on the light side.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...Percha/AJ
AVIATION...Deemer
FIRE WEATHER...Deemer
In the hours before
Special weather statement, Aug 10, 4:02 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
402 PM MST THU AUG 10 2017
AZZ530-533-110000-
Parker Valley AZ-Central La Paz AZ-
402 PM MST THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ COUNTY UNTIL
500 PM MST...
At 401 PM MST, Doppler radar was tracking an area of strong
thunderstorms near Quartzsite, or 33 miles south of Parker, moving
north at 5 mph.
Wind gusts of 50 to 55 mph and very heavy rainfall will be possible
with this storm. A Flash Flood Warning is in effect for portion of
Interstate 10 and Quartzsite through 730 PM MST.
Locations impacted include...
Quartzsite and Ehrenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3353 11415 3360 11447 3381 11444 3378 11409
TIME...MOT...LOC 2301Z 201DEG 5KT 3365 11431
JN
Local storm report, Aug 10, 4:18 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
418 PM MST THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM FLASH FLOOD QUARTZSITE 33.67N 114.22W
08/10/2017 LA PAZ AZ DEPT OF HIGHWAYS
ADOT REPORTS: US 95 IS CLOSED IN BOTH
DIRECTIONS AT MILEPOST 104 IN QUARTZSITE DUE
TO FLOODING.
&&Local storm report, Aug 10, 4:30 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
430 PM MST THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 1 WSW QUARTZSITE 33.66N 114.24W
08/10/2017 LA PAZ AZ PUBLIC
REPORT OF POWER LINES DOWN ALONG W. MAIN
STREET IN QUARTZSITE. ALSO METAL SHEET ROOF
SHREDDED OFF BUILDING ACROSS STREET FROM
MCDONALD'S WITH PIECES OF THE ROOF CAUGHT UP
IN THE REMAINING POWER LINES THAT ARE
STANDING. REPORT MADE THROUGH SOCIAL MEDIA
WITH AT LEAST ONE PICTURE.
&&
JMNSpecial weather statement, Aug 10, 5:07 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
507 PM MST THU AUG 10 2017
AZZ531-533-110100-
Kofa AZ-Central La Paz AZ-
507 PM MST THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ AND NORTH CENTRAL
YUMA COUNTIES UNTIL 600 PM MST...
At 507 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles south of Kofa Wildlife Refuge, or 31 miles northeast of
Martinez Lake, moving north at 5 mph.
Dime size hail, wind gusts of 50 to 55 mph and localized areas of
blowing dust will be possible with this storm.
Locations impacted include...
Palm Canyon, portions of U.S. Highway 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3317 11397 3320 11427 3348 11422 3345 11385
TIME...MOT...LOC 0007Z 184DEG 6KT 3329 11408
JN
Special weather statement, Aug 10, 5:19 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
519 PM MST THU AUG 10 2017
AZZ530-CAZ569-570-110115-
Parker Valley AZ-Palo Verde Valley CA-Chuckwalla Valley CA-
519 PM MST THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ...
NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES UNTIL 615 PM MST/615 PM
PDT/...
At 518 PM MST/518 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Ripley, or 41 miles east of Desert Center, moving
northeast at 5 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Blythe, Nicholls Warm Springs, Palo Verde, Blythe Airport, Ripley,
Cibola and East Blythe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3339 11455 3338 11480 3357 11493 3381 11485
3383 11458
TIME...MOT...LOC 0018Z 216DEG 6KT 3354 11472
JNSpecial weather statement, Aug 10, 5:39 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
539 PM MST THU AUG 10 2017
AZZ534-537-110130-
Aguila Valley AZ-Northwest Valley AZ-
539 PM MST THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 630 PM
MST...
At 538 PM MST, Doppler radar was tracking a strong thunderstorm over
Wickenburg, moving north at 5 mph.
Wind gusts up to 50 mph and moderate to heavy rainfall will be
possible with this storm.
Locations impacted include...
Wickenburg and U.S. Highway 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3398 11269 3396 11261 3396 11258 3393 11257
3386 11271 3387 11283 3400 11296 3400 11273
TIME...MOT...LOC 0038Z 158DEG 5KT 3397 11271
JN